Numerische Mathematik

, Volume 45, Issue 1, pp 1–22 | Cite as

A family of higher order mixed finite element methods for plane elasticity

  • Douglas N. Arnold
  • Jim DouglasJr.
  • Chaitan P. Gupta
Mixed-finite Element Approximation of Stokes Type Problems


The Dirichler problem for the equations of plane elasticity is approximated by a mixed finite element method using a new family of composite finite elements having properties analogous to those possessed by the Raviart-Thomas mixed finite elements for a scalar, second-order elliptic equation. Estimates of optimal order and minimal regularity are derived for the errors in the displacement vector and the stress tensor inL2(Ω), and optimal order negative norm estimates are obtained inH s (Ω)′ for a range ofs depending on the index of the finite element space. An optimal order estimate inL(Ω) for the displacement error is given. Also, a quasioptimal estimate is derived in an appropriate space. All estimates are valid uniformly with respect to the compressibility and apply in the incompressible case. The formulation of the elements is presented in detail.

Subject Classifications

AMS(MOS): 65 N 30 CR: G 1.8 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Babuška, I., Aziz, A.K.: Survey lectures on the mathematical foundations of the finite element method. In: The mathematical foundations of the finite element method with applications to partial differential equations (A.K. Aziz, ed.). New York: Academic Press 1972Google Scholar
  2. 2.
    Brezzi, F.: On the existence, uniqueness and approximation of saddle point problems arising from Lagrangian multipliers. R.A.I.R.O. Anal. Numér.2, 129–151 (1974)Google Scholar
  3. 3.
    Douglas, J., Dupont, T., Percell, P., Scott, R.: A family ofC 1 finite elements with optimal approximation properties for various Galerkin methods for 2nd and 4th order problems. R.A.I.R.O. Anal. Numér.13, 227–255 (1979)Google Scholar
  4. 4.
    Douglas, J., Roberts, J.E.: Mixed finite elements methods for second order elliptic problem. Matemática Applicade e Computacional1, 91–103 (1982)Google Scholar
  5. 5.
    Douglas, J., Roberts, J.E.: Global estimates for mixed methods for second order elliptic equations. (To appear in Math. Comput.)Google Scholar
  6. 6.
    Dupont, T., Scott, R.: Polynomial approximation of functions in Sobolev spaces Math. Comput.34, 441–463 (1980)Google Scholar
  7. 7.
    Falk, R.S., Osborn, J.E.: Error estimates for mixed methods. R.A.I.R.O., Anal. Numér.14, 309–324 (1980)Google Scholar
  8. 8.
    Johnson, C., Mercier, B.: Some equilibrium finite element methods for two-dimensional elasticity problems. Numer. Math.30, 103–116 (1978)Google Scholar
  9. 9.
    Percell, P.: On cubic and quartic Clough-Tocher finite elements. SIAM J. Numer. Anal.13, 100–103 (1976)Google Scholar
  10. 10.
    Raviart, P.A., Thomas, J.M.: A mixed finite element method for 2nd order elliptic problems. Mathematical aspects of the finite element method. Lecture Notes in Mathematics 606. Berlin-Heidelberg-New York: Springer 1977Google Scholar
  11. 11.
    Scholz, R.:L -convergence of saddle-point approximation for second order problems. R.A.I.R.O. Anal. Numér.11, 209–216 (1977)Google Scholar
  12. 12.
    Scholz, R.: A remark on the rate of convergence for a mixed finite element method for second order problems. Numer. Funct. Anal. and Optimiz.4, 269–277 (1981/82)Google Scholar
  13. 13.
    Scholz, R.: OptimalL -estimates for a mixed finite element method for second order elliptic and parabolic problems. (To appear in Calcolo)Google Scholar
  14. 14.
    Temam, R.: Navier-stokes equations. Amsterdam: North Holland 1977Google Scholar
  15. 15.
    Thomas, J.M.: Sur l'analyse numérique des méthodes d'éléments finis mixtes et hybrides. Thèse, Paris 1977Google Scholar
  16. 16.
    Vogelius, M.: An analysis of thep-version of the finite element method for nearly incompressible materials. Uniformly valid, optimal order error estimates. Numer. Math.41, 39–53 (1983)Google Scholar

Copyright information

© Springer-Verlag 1984

Authors and Affiliations

  • Douglas N. Arnold
    • 1
  • Jim DouglasJr.
    • 2
  • Chaitan P. Gupta
    • 3
  1. 1.Department of MathematicsUniversity of MarylandCollege ParkUSA
  2. 2.Department of MathematicsUniversity of ChicagoChicagoUSA
  3. 3.Department of MathematicsNorthern Illinois UniversityDeKalbUSA

Personalised recommendations